Alert archive / Kentucky / River Flood Warnings in 2019

River Flood Warning 2, NWS Jackson, KY

February 8, 2019Whitley County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 8, 2019, 12:04 AM EST for Whitley County, Kentucky. It took effect at Feb 8, 2019, 12:28 AM EST. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Feb 8, 2019, 12:04 AM EST (05:04 UTC)
In effect from
Feb 8, 2019, 12:28 AM EST
Expired
Feb 9, 2019, 10:58 AM EST
In force
35 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 23.22 ft at Feb 8, 2019, 3:00 PM EST.

actionminormoderate102002/0802/0902/10
Action stage
17 ft
Minor stage
21 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

278 
WGUS43 KJKL 080504
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson Ky
1204 AM EST Fri Feb 8 2019

...The National Weather Service in Jackson Kentucky has issued

a Flood Warning for the following rivers in Kentucky...

  The Cumberland River at Williamsburg
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 10 am.

&&

KYC235-081704-
/O.NEW.KJKL.FL.W.0002.190208T0528Z-190209T0605Z/
/WLBK2.1.ER.190208T0528Z.190208T1200Z.190209T0005Z.NO/
1204 AM EST Fri Feb 8 2019

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Cumberland River at Williamsburg.
* until late tonight.
* at 11:00 PM Thursday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise to above flood stage overnight and crest at 
  22.3 feet early this morning. The river will fall below flood stage this
  evening. 
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

GEOGERIAN
6 follow-up statements
779 
WGUS83 KJKL 080730
FLSJKL
Flood Statement
National Weather Service Jackson Ky
230 AM EST Fri Feb 8 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Williamsburg 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by Noon.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-081930-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-190210T0100Z/
/WLBK2.1.ER.190208T0501Z.190208T1200Z.190209T1900Z.NO/
230 AM EST Fri Feb 8 2019

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at 1:00 AM Friday the stage was 21.3 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.5 feet by this
  morning. The river will fall below flood stage tomorrow early 
  afternoon.
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

GEOGERIAN
772 
WGUS83 KJKL 081246
FLSJKL
Flood Statement
National Weather Service Jackson Ky
746 AM EST Fri Feb 8 2019

...The Flood Warning continues for the following rivers in 
Kentucky...

  The Cumberland River at Williamsburg 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 12 pm.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-090045-
/O.CON.KJKL.FL.W.0002.000000T0000Z-190210T0100Z/
/WLBK2.1.ER.190208T0501Z.190208T1800Z.190209T1900Z.NO/
746 AM EST Fri Feb 8 2019

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at 7:00 AM Friday the stage was 22.8 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.3 feet by early 
  this afternoon. The river will fall below flood stage early Saturday 
  afternoon.
* At 21.0 feet...Flooding threatens low lying roads and structures. 

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

GEOGERIAN
749 
WGUS83 KJKL 081633
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1133 AM EST Fri Feb 8 2019

...The Flood Warning continues for the following rivers in 
Kentucky...

  The Cumberland River at Williamsburg 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 1130 PM EST this evening.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-090532-
/O.CON.KJKL.FL.W.0002.000000T0000Z-190210T0100Z/
/WLBK2.1.ER.190208T0501Z.190208T1800Z.190209T1851Z.NO/
1133 AM EST Fri Feb 8 2019

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at 11:00 AM Friday the stage was 23.1 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to a crest near 23.2 feet by this
  evening. The river will then recede and should fall below flood stage by 
  early Saturday evening.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$
106 
WGUS83 KJKL 090333
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1033 PM EST Fri Feb 8 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Williamsburg 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 AM EST.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-091532-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-190210T0600Z/
/WLBK2.1.ER.190208T0501Z.190208T2030Z.190210T0030Z.NO/
1033 PM EST Fri Feb 8 2019

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at 10:00 PM Friday the stage was 22.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested. The river will fall below flood stage 
  tomorrow evening.
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

SHALLENBERGER
435 
WGUS83 KJKL 091223
FLSJKL
Flood Statement
National Weather Service Jackson Ky
723 AM EST Sat Feb 9 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Williamsburg 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 am.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-092232-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-190209T2232Z/
/WLBK2.1.ER.190208T0501Z.190208T2030Z.190209T1632Z.NO/
723 AM EST Sat Feb 9 2019

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at 7:00 AM Saturday the stage was 21.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

GEOGERIAN
614 
WGUS83 KJKL 091558
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1058 AM EST Sat Feb 9 2019

...The Flood Warning is cancelled for the following rivers
in Kentucky...
 
  The Cumberland River at Williamsburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The flood warning has been replaced by a Flood Advisory and that 
will be updated by 11 pm. 

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC235-091628-
/O.CAN.KJKL.FL.W.0002.000000T0000Z-190209T2200Z/
/WLBK2.1.ER.190208T0501Z.190208T2030Z.190209T1600Z.NO/
1058 AM EST Sat Feb 9 2019

The Flood Warning is cancelled for
  The Cumberland River at Williamsburg.
* at 10:00 AM Saturday the stage was 21.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&

LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

GREIF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 7, 9:47 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 7, 9:47 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
947 PM EST Thu Feb 7 2019

.UPDATE...
Issued at 947 PM EST THU FEB 7 2019

Current conditions across eastern Kentucky feature a cold front
in central Kentucky pushing east with a line of moderate to heavy
showers ahead of it pressing through the area. Did ingest the
latest observations to trend through the overnight hours. Adjusted
the pops as the line of showers was a bit slower to enter the
area from the previous forecast. With the jet pushing the front
through, the line has sped up some pushing through eastern
Kentucky. Have adjusted pops to match this. As well, the forward
progression will result in a less chance for flooding through the
night. A new zfp has been sent out with this update.

UPDATE Issued at 640 PM EST THU FEB 7 2019

Updated the grids to input the latest obs and trend them through
the evening hours and into the overnight. Adjusted temps to better
align with the approach of the cold front. The rest of the
forecast is on track.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 439 PM EST THU FEB 7 2019

A cold front was moving southeast across central KY late this
afternoon. Ahead of it, we emerged into the warm sector as a warm
front departed to our north, allowing record warmth on gusty
southwest winds. A line of showers was along the front, with a
swath of rain following behind. The front and its precip will
move southeast across our area this evening, with temperatures
plummeting behind the front overnight. Rain will end overnight
before it's cold enough for wintery precip concerns. Even though
our ground is very wet, rainfall tonight is not expected to be
great enough to pose hydrologic concerns.

Very strong high pressure behind the cold front will build toward
us on Friday and Friday night, bringing very dry air and clearing
skies. Despite returning sunshine on Friday, temperatures will
not show much recovery during the day due to strong cold air
advection, and will generally be 35 to 40 degrees colder than on
Thursday. Cold air advection will persist on Friday night and
likely keep our low levels somewhat mixed. Even though dew points
are expected to fall to the single digits in most places, low
temperatures by Saturday morning are only forecast to reach the
teens to near 20 due to a light wind continuing to stir.

.LONG TERM...(Saturday through Thursday)
Issued at 400 PM EST THU FEB 7 2019

A break in the active weather will roll on through Saturday night,
as an area of surface high pressure noses into the Great Lakes and
Ohio Valley. This will lead to a period of below normal
temperatures through Sunday morning. The high pressure will
progress east and return flow will return the temperatures back
to normal by Sunday. Then overrunning precipitation will return in
the southerly flow, as upper level impulses move across the more
zonal flow aloft out of the Western US. This will lead to a period
of active weather from late Sunday into Tuesday night, with rain
being the primary issue. However, there is a period late Sunday
night into Monday morning where some snow could mix in across the
far north and east. Overall impacts from any snow would be little
if any given the relatively warm weather in place across the
region by Sunday. A strong upper level wave will move a front
through by midweek, and this will usher in drier weather and near
normal temperatures will return by mid to late next week.

Overall the models are in reasonable agreement with much of the
synoptics with the upcoming active weather. Given this was
comfortable with going close to the blend of the models with
little if any adjustment needed. Did opt to adjust the eastern
valley temperatures on Saturday night under weak warm air
advection as the high pressure moves east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 644 PM EST THU FEB 7 2019

Most locations will begin the TAF period with VFR conditions as
eastern Kentucky will remain in the warm sector of an approaching
cold frontal system. Wind will continue to gust at times up to 25
knots out of the southwest ahead of the boundary and just behind
it as well as they shift to the west. With the boundary, expect
MVFR and IFR CIGs to set up with the approaching showers. These
conditions will be associated with the front before they slowly
improve behind the front by the end of the TAF period tomorrow
afternoon. Some locations could drop down to their field mins
with the front passing through.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...HAL
LONG TERM...DJ
AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 7, 10:01 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1001 PM EST Thu Feb 7 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090615-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1001 PM EST Thu Feb 7 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rivers and streams will run high tonight due to the recent heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rivers and streams will run high due to the recent heavy rainfall
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/SHALLENBERGER

In the hours before

Local storm report, Feb 7, 10:41 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 PM EST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND DMG LILY                    37.02N 84.08W
02/07/2019                   LAUREL             KY   EMERGENCY MNGR

            A PINE TREE 3 1/2 FEET IN DIAMETER BLEW DOWN ONTO A
            MOBILE HOME.

&&

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 10:00 PM ESTRiver Flood AdvisoryJKLLee59 hr
Feb 7, 10:00 PM ESTRiver Flood AdvisoryJKLEstill67 hr

Nearby

River Flood Warnings in Kentucky, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.